Hail, Camden
- When
- May 30, 1:55 PM EST
- Where
- Camden County, 1.91 mi ENE of Kingsland
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.810, -81.650
Quarter to dime size hail was reported on Camellia Drive.
Active SW flow across the area and robust sea breezes in addition to dry air and slow storm motion fueled strong to severe storms across the area. Wet microbusts produced wind damage and locally heavy rainfall occurred.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
Active SW flow across the area and robust sea breezes in addition to dry air and slow storm motion fueled strong to severe storms across the area. Wet microbusts produced wind damage and locally heavy rainfall occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 30, 1:20 PM EST, 35 minutes earlier.
Area Forecast Discussion National Weather Service Jacksonville FL 220 PM EDT Tue May 30 2017 .NEAR TERM...This afternoon through Wed Night... Latest hi-res model guidance continues to show scattered showers/t-storms expected to develop along sea breezes...merging between Hwy 301 and I-95 in the 5p-7p period...then working eastward to coast while decreasing in coverage later in the evening. Conditions appear favorable for a few intense storms with strong gusty winds and frequent lightning. Some uncertainty in guidance as to amount of coverage...currently limiting hourly POP values to around 50 pct. Guidance hints at weak shortwave/mid level wind max moving across GA tonight...possibly triggering additional showers/t-storms later tonight...and will maintain at least low POP values across se GA through at least 06z. Low temp forecast around 70 inland...lwr 70s coast looks fine. For Wednesday a repeat performance with another round of scattered showers/ storms during the afternoon...with greatest coverage again between I-95 and Hwy 301. Consensus guidance supports current high temp forecast for Wed... around 90/lwr 90s well inland...upr 80s I-95 corridor...mid 80s coast. .SHORT TERM...Thu through Fri... Thu & Thu night...A washed out frontal zone and associated moisture settle across SE GA Thu morning with an early start to showers and possibly a rouge thunderstorm then this trough axis will settle across NE FL into the afternoon. This feature combined with the sea breezes and very light light steering flow of 5-10 kts will bring elevated rain chances in the 40-60% range across the forecast area with the potential for some locally heavy rainfall due to slow storm motion. Severe storms not expected with weak upper level forcing aloft but gusty wet downbursts will be possible due to precipitation loading. Mostly to partly cloudy skies expected with muggy conditions with highs in the upper 80s. Rainfall coverage and intensity will decrease with loss of heating Thu night but isolated showers will be possible with the trough axis lingering across the region. Mild low temperatures will range in the low to mid 70s. Fri & Fri night...Diffuse frontal boundary will linger across the forecast area with moisture and sea breeze forcing combining to bring elevated rain chances once again with showers and isolated tstorm potential by late morning. Scattered to numerous showers and tstorms will develop into the afternoon and early evening hours with a focus for precipitation along the slightly more dominant east coast sea breeze by early afternoon with rainfall shifting inland into the evening. Locally heavy rainfall will remain the primary convective hazard due to high precipitable water values and slow storm motion as well as gusty wet down burst wind potential. Severe storms not expected as upper level ridge strengthens over the Gulf of Mexico with a slightly warming trend and high temps nearing 90 degrees inland. Rainfall will gradually fade after sunset Fri night with a continuation of muggy overnight conditions with lows in the low/mid 70s. .LONG TERM...Sat through Tue... Weekend...Partly cloudy skies with scattered mainly afternoon and evening sea breeze showers and thunderstorms expected both Sat and Sun under southerly steering flow 10 kts or less with precipitable water values rising into the 1.8 to 2 inch range. Light south steering flow Sat will enable both the east/west coast sea breezes to press inland with a merger between the I-75 corridor and Highway 301 during the evening. Sun steering flow transitions to more SW which will bring a more dominant west coast sea breeze inland from the Gulf coast region early afternoon with a focus for the merger along and east of Highway 301 during the evening. Temperatures will trend near to above climo values with highs in the upper 80s and low temperatures in the low 70s. Mon & Tue...Mostly cloudy as rain chances increase ahead of an approaching front. Warm and moist air from the Gulf of Mexico will funnel over the region as precipitable water values rise above 2 inches per the GFS40 under deep layer SW steering flow near 10-15 kts. Monday scattered to numerous showers and tstorms are expected with locally heavy rainfall potential. Even more widespread rainfall likely Tuesday as the surface front lowly settles south of the region through mid week bringing locally heavy rainfall potential. High temperatures will trend near to slightly below climo values due to increased cloud cover with muggy low temperatures above normal in the 70s. && .AVIATION...VFR conditions expected...except for lower conditions associated with scattered afternoon/early evening showers/storms. Greatest coverage around TAF sites expected to be 21z-01z...included TEMPO for TSRA with gusty winds for that period. VFR conditions expected tomorrow...with another round of scattered TSRA just after end of TAF period. Conditions appear favorable for intense downdrafts leading to strong gusty surface winds with the stronger TSRA. && .MARINE...High pressure will remain centered over the western Atlantic over the remainder of the week with a ridge of high pressure extending westward over the coastal waters. This pattern will promote fairly light winds and low seas through the rest of the week. Rip Currents...generally low risk this week given low waves and weak swell activity && .FIRE WEATHER...Increasing rain chances over the next several days with minimum humidity rising into the 40-50% range Wednesday and 45-55% range Thursday. Sea breezes will continue each afternoon. The greatest coverage of showers/tstorms will be during the afternoon and evening. Daytime dispersion near 20 units are possible on Thursday due to very weak transport winds. && .PRELIMINARY POINT TEMPS/POPS... AMG 69 90 69 89 / 30 40 40 50 SSI 72 84 73 85 / 30 40 30 40 JAX 71 89 70 87 / 30 50 40 50 SGJ 73 85 72 85 / 30 40 30 40 GNV 69 92 69 89 / 20 40 30 60 OCF 71 92 70 90 / 20 40 20 60 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AM...None. && Enyedi/Wolf/Shuler
Hazardous Weather Outlook National Weather Service Jacksonville FL 855 AM EDT Tue May 30 2017 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125- GAZ132>136-149>154-162>166-310915- Coastal waters from Altamaha Sound to Fernandina Beach FL out 20 NM- Coastal waters from Fernandina Beach to St. Augustine FL out 20 NM- Coastal waters from St. Augustine to Flagler Beach FL out 20 NM- Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM- Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM- Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM- Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union- Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion- Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling- Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn- Echols-Clinch-Charlton-Inland Camden-Coastal Camden- 855 AM EDT Tue May 30 2017 This Hazardous Weather Outlook is for Northeast Florida, Southeast Georgia and the Adjacent Coastal Waters. .DAY ONE...Today and Tonight... Scattered afternoon and evening thunderstorms are expected. The strongest storms will be capable of strong gusty winds and very heavy rainfall. Greatest potential for storms will be between the I-95 corridor and Highway 301. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... Scattered to numerous thunderstorms are expected each afternoon and evening from Wednesday through the weekend. Isolated strong thunderstorms will be possible each day. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. For additional information, visit the National Weather Service in Jacksonville website on the internet at weather.gov/jax.
Special Weather Statement National Weather Service Jacksonville FL 214 PM EDT TUE MAY 30 2017 FLZ024-GAZ164-301900- Inland Nassau FL-Charlton GA- 214 PM EDT TUE MAY 30 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NASSAU AND CENTRAL CHARLTON COUNTIES UNTIL 300 PM EDT... At 214 PM EDT, Doppler radar was tracking a strong thunderstorm near Hilliard, moving east at 15 mph. Wind gusts of 35 to 50 mph can be expected along with possible minor wind damage. Locations impacted include... Hilliard. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3062 8213 3073 8214 3079 8190 3065 8190 TIME...MOT...LOC 1814Z 253DEG 12KT 3069 8204 ENYEDI
Special Weather Statement
National Weather Service Jacksonville FL
234 PM EDT TUE MAY 30 2017
FLZ037-040-301915-
Putnam FL-Marion FL-
234 PM EDT TUE MAY 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PUTNAM AND
NORTHEASTERN MARION COUNTIES UNTIL 315 PM EDT...
At 233 PM EDT, Doppler radar was tracking a strong thunderstorm near
Salt Springs, moving northeast at 10 mph.
Nickel size hail and Wind gusts of 45 to 55 mph can be expected along
with possible minor damage.
Locations impacted include...
Crescent City, Pomona Park, Salt Springs, Lake Delancy, Fruitland,
Welaka, Lake Como and Georgetown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2927 8185 2956 8176 2946 8150 2945 8149
2944 8149 2935 8155 2932 8168 2930 8167
2929 8165 2928 8164 2923 8164 2920 8166
TIME...MOT...LOC 1833Z 203DEG 10KT 2930 8173
HESSSpecial Weather Statement
National Weather Service Jacksonville FL
235 PM EDT TUE MAY 30 2017
GAZ165-166-301915-
Inland Camden GA-Coastal Camden GA-
235 PM EDT TUE MAY 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CAMDEN COUNTY UNTIL
315 PM EDT...
At 235 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kingsland, moving east at 15 mph.
Nickel size hail and Wind gusts of 45 to 55 mph can be expected along
with possible minor damage.
Locations impacted include...
St. Marys, Kingsland, Kings Bay Base, Cumberland Island, Harrietts
Bluff and Colesburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3079 8142 3069 8142 3070 8144 3070 8149
3072 8149 3071 8150 3071 8151 3072 8150
3072 8153 3071 8153 3074 8166 3075 8166
3075 8168 3074 8167 3075 8174 3078 8177
3094 8175 3096 8139
TIME...MOT...LOC 1835Z 275DEG 11KT 3085 8168
HESSSpecial Weather Statement National Weather Service Jacksonville FL 238 PM EDT TUE MAY 30 2017 FLZ024-025-124-125-301930- Inland Duval FL-Inland Nassau FL-Coastal Duval FL-Coastal Nassau FL- 238 PM EDT TUE MAY 30 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NASSAU AND NORTH CENTRAL DUVAL COUNTIES UNTIL 330 PM EDT... At 238 PM EDT, Doppler radar was tracking a strong thunderstorm over Callahan, moving southeast at 10 mph. Nickel size hail and Wind gusts of 45 to 55 mph can be expected along with possible minor damage. Locations impacted include... Jacksonville, Callahan, Jacksonville International Arpt, Ratliff, Oceanway and Nassau Village-Ratliff. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3050 8193 3066 8184 3057 8152 3033 8166 TIME...MOT...LOC 1838Z 297DEG 9KT 3055 8181 HESS
The Jacksonville radar (KJAX), 37 km away, was scanning. The volume nearest the first event began at 18:55 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter to dime size hail was reported on Camellia Drive.
Quarter to dime size hail was reported in Kingsland.
A spotter estimated wind gusts of 60-70 mph. A lot of large tree branches were blown down along Royal Circle.
Nickel size hail was reported in Kingsland near Royal Circle.
Half dollar size hail was reported in Kingsland.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693722, 693723, 693937, 693938, 693936.